Arizona, 2021Flash Flooding and Damaging Winds in Arizona, July 30, 2021
July 30, 2021 · NWS TWC · 5 events in 1 county or zone
Isolated thunderstorms moved west across Pima County during the late afternoon and evening hours. A few storms produced damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms moved west across Pima County during the late afternoon and evening hours. A few storms produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 1:55 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 30, 1:55 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
155 PM MST Fri Jul 30 2021
.SYNOPSIS...Isolated to scattered showers and thunderstorms can be
anticipated this evening and Saturday. Thereafter, the overall trend
in thunderstorm coverage will be less for most of next week and
focused south and east of Tucson. High temperatures will trend up
next week with readings peaking around Tuesday.
&&
.DISCUSSION...Regional radar imagery was showing a few showers and
thunderstorms already developing, mainly in the mountains, early
this afternoon. The general area of concern for flash flooding will
be west of Tucson where a Flash Flood Watch remains in effect
through late tonight for western and central Pima county. The
greater Tucson metro will be on the fringes, so cannot rule out an
isolated thunderstorm with heavy downpours impacting the city.
Ensembles favored a decreasing trend in daily thunderstorm coverage
Sunday into the work week with no strong signal indicating
otherwise. High temperatures will also peak slightly above normal
around Tuesday based on limited thunderstorm activity and a
relatively drier airmass in place.
&&
.AVIATION...Valid through 01/00Z.
Increasing clouds into this evening becoming SCT-BKN 10k-14k ft MSL.
ISOLD-SCT SHRA/TSRA through early Saturday morning with strong
erratic wind gusts in excess of 30 kts, heavy downpours, and
temporary MVFR CIGS/VSBYS. ISOLD-SCT SHRA/TSRA redeveloping Saturday
afternoon. Outside of TSRA outflows, SFC wind will generally remain
less than 12 kts. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms area-wide today
before a downward trend in storm activity this weekend into early
next week when storm chances will mainly be from Tucson eastward.
Storms will likely produce erratic, gusty winds and locally heavy
downpours. RH values remain well above critical thresholds through
at least the middle of next week. Temps will remain near to slightly
below normal. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for public zones AZZ501-502.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 2:38 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
238 PM MST Fri Jul 30 2021
AZZ503-302230-
Upper Santa Cruz River and Altar Valleys including Nogales-
238 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 330 PM MST...
At 238 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 7 miles southeast of Tubac, moving west at 5 to 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tubac, Rio Rico and Tumacacori.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3160 11092 3142 11094 3141 11121 3169 11119
TIME...MOT...LOC 2138Z 103DEG 6KT 3152 11100
Meyer
Local storm report, Jul 30, 4:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 8 NNE RIO RICO 31.60N 110.93W
07/29/2021 SANTA CRUZ AZ NEWSPAPER
*** 1 FATAL, 1 INJ ***
TEENAGERS RECREATING IN WATER NEAR A
WATERFALL WERE SWEPT DOWNSTREAM BY A RAPID
RISE IN THE WATER LEVEL. ONE TEENAGER
DROWNED. ANOTHER ESCAPED THE FLOOD WATERS
WHILE SUSTAINING MINOR INJURIES AND WAS
LATER RESCUED.
&&
KDFlash Flood, Pima
- When
- July 30, 6:00 PM MST to 7:00 PM MST
- Where
- Pima County, 3.6 mi SE of Schuchuli to 2.02 mi SE of Ajo
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.191, -112.629
One to two inches of rain in less than 1 hour from south of Ajo to east of Why. This caused flash flooding of area washes and the closure of Highway 86 east of Why and Highway 85 between Ajo and Why.
Thunderstorm Wind, Pima
- When
- July 30, 7:20 PM MST
- Where
- Pima County, 0.81 mi WNW of Nolia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 32.032, -111.964
Thunderstorm winds downed a power pole near Nolic.
Thunderstorm Wind, Pima
- When
- July 30, 8:14 PM MST
- Where
- Pima County, Emery Park
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.130, -110.950
A wind gust to 67 mph was recorded at Tucson International Airport.
Flash Flood, Pima
- When
- July 30, 8:58 PM MST to 10:00 PM MST
- Where
- Pima County, 1.5 mi SSW of Kino to 1.42 mi N of Emery Park
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.180, -110.940
One to two inches of rain fell in less than 1 hour northeast of the Tucson International Airport causing flash flooding of area roads. One swift water rescue was conducted for a vehicle stalled in a wash.
Flash Flood, Pima
- When
- July 30, 9:28 PM MST to 10:00 PM MST
- Where
- Pima County, 7.14 mi WSW of Vail Jct to 5.83 mi SSE of Littletown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.992, -110.833
More than 1 of rain fell in less than 1 hour along South Wilmot Rd causing flash flooding and the closure of the roadway north of Sahuarita Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976561, 976548, 976549, 976553, 976558.